Alert archive / Iowa / Wind Advisories in 2019
Wind Advisory 1, NWS La Crosse, WI
NWS La Crosse, WI issued this wind advisory at Jan 7, 2019, 2:33 PM CST for 8 counties in Iowa; 7 counties in Minnesota; 4 counties in Wisconsin. It took effect at Jan 8, 2019, 6:00 AM CST. It was in force for 15 hr.
The area
The counties it named.
The facts
- Issued
- Jan 7, 2019, 2:33 PM CST (20:33 UTC)
- In effect from
- Jan 8, 2019, 6:00 AM CST
- Expired
- Jan 8, 2019, 9:00 PM CST
- In force
- 15 hr
- Issued by
- NWS La Crosse, WI
Counties Allamakee County, IA, Chickasaw County, IA, Clayton County, IA, Fayette County, IA, Floyd County, IA, Howard County, IA, Mitchell County, IA, Winneshiek County, IA, Dodge County, MN, Fillmore County, MN, Houston County, MN, Mower County, MN, Olmsted County, MN, Wabasha County, MN, Winona County, MN, Crawford County, WI, Grant County, WI, La Crosse County, WI, Vernon County, WI
The radar
The La Crosse radar (KARX), 68 km from the middle of the area, began a volume at 20:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 8.6 hours before the alert went out and 205 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 494 m above ground
- 0-6 km bulk shear
- 67 kt
- 0-1 km storm-relative helicity
- 288 m²/s²
- 0-3 km storm-relative helicity
- 299 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
191 WWUS73 KARX 072033 NPWARX URGENT - WEATHER MESSAGE National Weather Service La Crosse WI 233 PM CST Mon Jan 7 2019 ...Strong Northwest Winds And Light Snow To Impact Travel Tuesday... .Strong northwest winds of 20 to 30 mph with gusts of 45 to 50 mph are expected Tuesday morning into early Tuesday evening. In addition, light snow and falling temperatures could lead to slippery travel at times. Drive with extra caution and be ready for sudden wind gusts and the potential for slippery roads. IAZ008>010-018-019-029-030-MNZ086-087-094-095-080445- /O.NEW.KARX.WI.Y.0001.190108T1200Z-190109T0300Z/ Mitchell-Howard-Winneshiek-Floyd-Chickasaw-Fayette-Clayton-Dodge- Olmsted-Mower-Fillmore- Including the cities of Osage, Cresco, Decorah, Charles City, New Hampton, Oelwein, Elkader, Dodge Center, Rochester, Austin, and Preston 233 PM CST Mon Jan 7 2019 ...WIND ADVISORY IN EFFECT FROM 6 AM TO 9 PM CST TUESDAY... The National Weather Service in La Crosse has issued a Wind Advisory, which is in effect from 6 AM to 9 PM CST Tuesday. * TIMING...Tuesday morning through Tuesday evening. * WINDS...Northwest at 20 to 30 mph with gusts of 45 to 50 mph. * IMPACTS...Travel will be difficult at times, especially for lightweight and high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that sustained winds of 30 mph or wind gusts of 45 mph or stronger are expected. Winds this strong can make driving difficult...especially for high profile vehicles. Use extra caution. && $$
7 follow-up statements
655 WWUS73 KARX 080251 NPWARX URGENT - WEATHER MESSAGE National Weather Service La Crosse WI 851 PM CST Mon Jan 7 2019 ...Strong Winds, Light Snow To Impact Travel Tuesday... .Strong northwest winds of 20 to 30 mph with gusts of 45 to 50 mph will blow across the area Tuesday. In addition, mostly early morning light snow and falling temperatures could lead to slippery travel at times. Drive with extra caution and be ready for sudden wind gusts and the potential for slippery roads. IAZ008>010-018-019-029-030-MNZ086-087-094-095-081100- /O.CON.KARX.WI.Y.0001.190108T1200Z-190109T0300Z/ Mitchell-Howard-Winneshiek-Floyd-Chickasaw-Fayette-Clayton-Dodge- Olmsted-Mower-Fillmore- Including the cities of Osage, Cresco, Decorah, Charles City, New Hampton, Oelwein, Elkader, Dodge Center, Rochester, Austin, and Preston 851 PM CST Mon Jan 7 2019 ...WIND ADVISORY REMAINS IN EFFECT FROM 6 AM TO 9 PM CST TUESDAY... * TIMING...Tuesday into Tuesday evening. * WINDS...Northwest at 20 to 30 mph with gusts of 45 to 50. * IMPACTS...Travel will be difficult at times, especially for lightweight and high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that sustained winds of 30 mph or wind gusts of 45 mph or stronger are expected. Winds this strong can make driving difficult...especially for high profile vehicles. Use extra caution. && $$
928 WWUS73 KARX 080824 NPWARX URGENT - WEATHER MESSAGE National Weather Service La Crosse WI 224 AM CST Tue Jan 8 2019 ...Strong Winds and Snow Showers To Impact Travel Today... .Strong northwest winds of 20 to 30 mph with gusts of 45 to 50 mph will blow across the area today. In addition, scattered snow showers could result in slippery travel at times. Drive with extra caution and be ready for sudden wind gusts and the potential for slippery roads. IAZ008>010-018-019-029-030-MNZ086-087-094-095-081630- /O.CON.KARX.WI.Y.0001.190108T1200Z-190109T0300Z/ Mitchell-Howard-Winneshiek-Floyd-Chickasaw-Fayette-Clayton-Dodge- Olmsted-Mower-Fillmore- Including the cities of Osage, Cresco, Decorah, Charles City, New Hampton, Oelwein, Elkader, Dodge Center, Rochester, Austin, and Preston 224 AM CST Tue Jan 8 2019 ...WIND ADVISORY REMAINS IN EFFECT FROM 6 AM THIS MORNING TO 9 PM CST THIS EVENING... * TIMING...Today into this evening. * WINDS...Northwest at 20 to 30 mph with gusts of 45 to 50 mph. * IMPACTS...Travel will be difficult at times, especially for lightweight and high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that sustained winds of 30 mph or wind gusts of 45 mph or stronger are expected. Winds this strong can make driving difficult...especially for high profile vehicles. Use extra caution. && $$ Boyne
431 WWUS73 KARX 081504 NPWARX URGENT - WEATHER MESSAGE National Weather Service La Crosse WI 904 AM CST Tue Jan 8 2019 ...Strong Winds and Snow Showers To Impact Travel Today... .Strong northwest winds of 20 to 30 mph with gusts up to 50 mph will develop by noon today and continue through late afternoon. Snow showers are also possible which could create slippery travel in spots and reduced visibility. Drive with extra caution today. IAZ008>010-018-019-029-030-MNZ086-087-094-095-082315- /O.CON.KARX.WI.Y.0001.000000T0000Z-190109T0300Z/ Mitchell-Howard-Winneshiek-Floyd-Chickasaw-Fayette-Clayton-Dodge- Olmsted-Mower-Fillmore- Including the cities of Osage, Cresco, Decorah, Charles City, New Hampton, Oelwein, Elkader, Dodge Center, Rochester, Austin, and Preston 904 AM CST Tue Jan 8 2019 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 9 PM CST THIS EVENING... * TIMING...Strongest winds between noon and 5 PM. * WINDS...Northwest at 20 to 30 mph with gusts of 45 to 50 mph. * IMPACTS...Travel will be difficult at times, especially for lightweight and high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that sustained winds of 30 mph or wind gusts of 45 mph or stronger are expected. Winds this strong can make driving difficult...especially for high profile vehicles. Use extra caution. && $$ Wetenkamp
434 WWUS73 KARX 081831 NPWARX URGENT - WEATHER MESSAGE National Weather Service La Crosse WI 1231 PM CST Tue Jan 8 2019 ...Strong Winds And Isolated Snow Showers This Afternoon... .Strong northwest winds have develop across the area with gusts of 35 to 45 mph reported. These strong northwest winds will continue into this evening with a few gusts to around 50 mph possible. In addition, the snow showers could lead to reduced visibility and slippery travel in spots. Drive with extra caution. IAZ008>010-018-019-029-030-MNZ086-087-094-095-090245- /O.CON.KARX.WI.Y.0001.000000T0000Z-190109T0300Z/ Mitchell-Howard-Winneshiek-Floyd-Chickasaw-Fayette-Clayton-Dodge- Olmsted-Mower-Fillmore- Including the cities of Osage, Cresco, Decorah, Charles City, New Hampton, Oelwein, Elkader, Dodge Center, Rochester, Austin, and Preston 1231 PM CST Tue Jan 8 2019 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 9 PM CST THIS EVENING... * TIMING...Strongest winds through 5 PM. * WINDS...Northwest at 20 to 30 mph with gusts of 45 to 50 mph. * IMPACTS...Travel will be difficult at times, especially for lightweight and high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that sustained winds of 30 mph or wind gusts of 45 mph or stronger are expected. Winds this strong can make driving difficult...especially for high profile vehicles. Use extra caution. && $$ Wetenkamp
562 WWUS73 KARX 082022 NPWARX URGENT - WEATHER MESSAGE National Weather Service La Crosse WI 222 PM CST Tue Jan 8 2019 ...Strong Winds Impacting Travel Into This Evening... .Strong northwest winds of 45 to 55 mph have been reported across southeast Minnesota and portions of northeast Iowa this afternoon. Rochester Airport reported a gust to 58 mph at 112 PM. These strong winds will continue into early this evening. Travel will be difficult for lightweight and high profile vehicles. Lightweight outdoor objects may be blown around. Small branches could fall. Also, snow showers could create slippery travel and reduced visibility. IAZ011-MNZ079-088-096-WIZ041-053-054-061-090300- /O.EXA.KARX.WI.Y.0001.000000T0000Z-190109T0300Z/ Allamakee-Wabasha-Winona-Houston-La Crosse-Vernon-Crawford-Grant- Including the cities of Waukon, Wabasha, Winona, Caledonia, La Crosse, Viroqua, Prairie Du Chien, and Platteville 222 PM CST Tue Jan 8 2019 ...WIND ADVISORY IN EFFECT UNTIL 9 PM CST THIS EVENING... The National Weather Service in La Crosse has issued a Wind Advisory, which is in effect until 9 PM CST this evening. * TIMING...Strongest winds through 6 PM. * WINDS...Northwest at 25 to 35 mph with gusts of 45 to 50 mph. * IMPACTS...Travel will be difficult at times, especially for lightweight and high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that sustained winds of 30 mph or wind gusts of 45 mph or stronger are expected. Winds this strong can make driving difficult...especially for high profile vehicles. Use extra caution. && $$ IAZ008>010-018-019-029-030-MNZ086-087-094-095-090300- /O.CON.KARX.WI.Y.0001.000000T0000Z-190109T0300Z/ Mitchell-Howard-Winneshiek-Floyd-Chickasaw-Fayette-Clayton-Dodge- Olmsted-Mower-Fillmore- Including the cities of Osage, Cresco, Decorah, Charles City, New Hampton, Oelwein, Elkader, Dodge Center, Rochester, Austin, and Preston 222 PM CST Tue Jan 8 2019 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 9 PM CST THIS EVENING... * TIMING...Strongest winds through 6 PM. * WINDS...Northwest at 25 to 35 mph with gusts of 45 to 55 mph. * IMPACTS...Travel will be difficult at times, especially for lightweight and high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that sustained winds of 30 mph or wind gusts of 45 mph or stronger are expected. Winds this strong can make driving difficult...especially for high profile vehicles. Use extra caution. && $$ Wetenkamp
762 WWUS73 KARX 090002 NPWARX URGENT - WEATHER MESSAGE National Weather Service La Crosse WI 602 PM CST Tue Jan 8 2019 ...Strong Winds To Continue Early This Evening... .Strong northwest winds with gusts of 45 to 55 mph have occurred across southeast Minnesota and portions of northeast Iowa and western Wisconsin late this afternoon. The highest wind gust since 3 p.m. has been 54 mph near Mount Sterling, Wisconsin. These strong winds will continue early this evening, but should not be quite as strong. Travel will be difficult for lightweight and high profile vehicles. Lightweight outdoor objects may be blown around. Small branches could fall. Also, there will be some occasional flurries or snow showers. IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ041-053-054- 061-090300- /O.CON.KARX.WI.Y.0001.000000T0000Z-190109T0300Z/ Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette- Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston- La Crosse-Vernon-Crawford-Grant- Including the cities of Osage, Cresco, Decorah, Waukon, Charles City, New Hampton, Oelwein, Elkader, Wabasha, Dodge Center, Rochester, Winona, Austin, Preston, Caledonia, La Crosse, Viroqua, Prairie Du Chien, and Platteville 602 PM CST Tue Jan 8 2019 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 9 PM CST THIS EVENING... * TIMING...Strongest winds through 9 PM. * WINDS...Northwest at 20 to 30 mph with gusts of 40 to 50 mph. * IMPACTS...Travel will be difficult at times, especially for lightweight and high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that sustained winds of 30 mph or wind gusts of 45 mph or stronger are expected. Winds this strong can make driving difficult...especially for high profile vehicles. Use extra caution. && $$ 04
328 WWUS73 KARX 090250 NPWARX URGENT - WEATHER MESSAGE National Weather Service La Crosse WI 850 PM CST Tue Jan 8 2019 ...The Winds Will Continue To Slowly Diminish... .After winds gusts of 45 to 55 mph buffeted the area during the afternoon and early evening, the wind gusts have diminished into the 25 to 35 mph range. The winds will remain gusty overnight, but will no longer approach the speeds seen earlier today and the wind advisory will be allowed to expire at 9 p.m. IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ041-053-054- 061-090400- /O.EXP.KARX.WI.Y.0001.000000T0000Z-190109T0300Z/ Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette- Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston- La Crosse-Vernon-Crawford-Grant- Including the cities of Osage, Cresco, Decorah, Waukon, Charles City, New Hampton, Oelwein, Elkader, Wabasha, Dodge Center, Rochester, Winona, Austin, Preston, Caledonia, La Crosse, Viroqua, Prairie Du Chien, and Platteville 850 PM CST Tue Jan 8 2019 ...WIND ADVISORY WILL EXPIRE AT 9 PM CST THIS EVENING... Wind gusts this evening have diminished into the 25 to 35 mph range. While it will remain gusty overnight, speeds will not be as strong as earlier today. $$ 04
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this wind advisory went out at Jan 7, 11:33 AM CST, 3 hours earlier.
Area forecast discussion, Jan 7, 11:33 AM CST, 3 hours before
Area Forecast Discussion National Weather Service La Crosse WI 1133 AM CST Mon Jan 7 2019 .SHORT TERM...(Today and tonight) Issued at 340 AM CST Mon Jan 7 2019 At 3 AM, a short wave trough was approaching the area from the Central and Northern Plains. This system was producing mainly rain across the Upper Mississippi River Valley. The one exception was in north-central Wisconsin where there was a wintry mix of freezing rain, sleet, and snow reported by law enforcement in Clark and Taylor counties. This wintry mix was primarily found along and north of Wisconsin 29 (northern Clark County). There were a few slide offs reported earlier in the night along Wisconsin 29. The 07.00z models are continuing to show that the wintry mix will be coming to an end early this morning as the 925 and 850 mb temperatures climb above freezing and the dew points climb into the lower 30s. This may occur as soon as 6 AM. If this does indeed occur, the Winter Weather Advisory may be cancelled early. Strong warm air advection ahead of this system will cause temperatures to warm into the 40s (maybe even a few 50s in southwest Wisconsin) late this morning and early afternoon and then temperatures will slowly fall into the early and late afternoon as cold air advection develops in the wake of this system. For late tonight, another short wave trough will approach the area from the Northern Plains. This system looks to be rather vigorous, so there are some questions on how far north will its snow end up. At this time, currently have up to 1 inch of snow in southeast Minnesota. However, if the ECMWF is correct, this snow band may end up being further south. .LONG TERM...(Tuesday through Sunday) Issued at 340 AM CST Mon Jan 7 2019 On Tuesday, the short wave trough will continue to move across the Upper Mississippi River Valley. Currently have this band producing up to an inch along the Interstate 90 and 94 corridors. In addition to the snow, strong cold air advection will bring the strong winds from aloft to the surface. This will result in scattered to numerous snow showers and wind gusts of 35 to 50 mph during the late morning and afternoon. The highest wind gusts will likely be in southeast Minnesota, northeast Iowa, and southwest Wisconsin. However, if this system ends up being a bit stronger, everything could be shifted a bit further to the south. Due to this uncertainty and already having a Winter Weather Advisory out, opted to hold off issuing (likely a Wind Advisory) for now. From Friday into Saturday, both the GFS and Canadian have an Arctic front dropping southward into the area. This results in some light snow for the entire area. Meanwhile, the ECMWF has this front further east and only the eastern areas end up with this light snow. The placement of this front also impacts the temperatures for the upcoming weekend. && .AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon) Issued at 1133 AM CST Mon Jan 7 2019 IFR conditions in low stratus and BR will continue into early this afternoon then conditions should gradually improve to MVFR in stratus. Mainly MVFR conditions are then expected this evening then look for light snow to move into the region after midnight through daybreak on Tuesday. IFR conditions are possible in the snow. Northwest winds will increase during the day on Tuesday as a strong cold front pushes through. Wind gusts of 25 to 35 kts are expected, possibly higher in any snow showers late Tuesday morning into Tuesday afternoon. Also, the visibility could be reduced in snow showers at times. && .ARX WATCHES/WARNINGS/ADVISORIES... WI...None. MN...None. IA...None. && SHORT TERM...Boyne LONG TERM...Boyne AVIATION...Wetenkamp
Hazardous weather outlook, Jan 7, 10:00 AM CST, 4 hours 33 minutes before
Hazardous Weather Outlook National Weather Service La Crosse WI 1000 AM CST Mon Jan 7 2019 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029- 032>034-041>044-053>055-061-081200- Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette- Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston- Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau- Adams-Vernon-Crawford-Richland-Grant- 1000 AM CST Mon Jan 7 2019 This Hazardous Weather Outlook is for portions of north central Wisconsin. .DAY ONE...This Afternoon and Tonight Rain will be ending today, but there still could be some lingering slick spots on less traveled roads, especially gravel roads or higher areas. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Strong northwest winds are expected that could gust between 35 and 50 mph, especially across flat terrain of southern Minnesota and northern Iowa. In addition, snow showers are possible. Travel could be difficult. .SPOTTER INFORMATION STATEMENT... No action is needed at this time. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled. Shea
In the hours before
Local storm report, Jan 7, 9:06 AM CST, 5 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
906 AM CST MON JAN 7 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0903 AM HEAVY SNOW 3 NNW LUBLIN 45.12N 90.75W
01/07/2019 E1.3 INCH TAYLOR WI TRAINED SPOTTER
0859 AM HEAVY SNOW 3 NNW RIB LAKE 45.36N 90.22W
01/07/2019 E3.0 INCH TAYLOR WI PUBLIC
0857 AM HEAVY SNOW 2 ESE RIB LAKE 45.31N 90.17W
01/07/2019 E3.0 INCH TAYLOR WI PUBLIC
0800 AM SNOW 1 ESE MAUSTON 43.79N 90.06W
01/07/2019 M0.6 INCH JUNEAU WI CO-OP OBSERVER
CO-OP OBSERVER STATION MAUW3, MAUSTON 1SE.
0800 AM SNOW 1 SSE MEDFORD 45.13N 90.34W
01/07/2019 M1.0 INCH TAYLOR WI CO-OP OBSERVER
CO-OP OBSERVER STATION MEDW3, MEDFORD.
&&Local storm report, Jan 7, 10:15 AM CST, 4 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1015 AM CST MON JAN 7 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM SNOW JUMP RIVER 45.36N 90.80W
01/07/2019 M0.5 INCH TAYLOR WI CO-OP OBSERVER
CO-OP OBSERVER STATION JMPW3, JUMP RIVER 1
NW.
&&Nearby
Wind Advisories in Iowa, 2019Wind Advisories in Minnesota, 2019Wind Advisories in Wisconsin, 2019Every wind advisory in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.